Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2008

Flash Flood Warning 84, NWS JSJ

October 15, 2008

NWS JSJ issued this flash flood warning at Oct 15, 2008, 10:26 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2008, 10:26 PM CDT (03:26 UTC)
Expired
Oct 16, 2008, 4:15 AM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 160326
FFWSJU
VIC010-160915-
/O.NEW.TJSJ.FF.W.0084.081016T0326Z-081016T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1126 PM AST WED OCT 15 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  
     SAINT CROIX

* UNTIL 515 AM AST THURSDAY

* AT 1130 PM AST...OBSERVATIONS FROM ST CROIX INDICATE FOUR INCHES 
OF RAIN HAS ALREADY FALLEN...WITH AN ADDITIONAL 3 TO 6 INCHES LIKELY 
DURING THE OVERNIGHT. RAINFALL RATES OF OVER THREE INCHES PER HOUR 
ARE POSSIBLE AS THE CENTER OF HURRICANE OMAR MOVES OVER THE ISLAND 
DURING THE NEXT SEVERAL HOURS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 1766 6465 1764 6490 1768 6494 1776 6494
      1780 6490 1782 6473 1780 6470 1780 6462
      1769 6462

$$

RA
1 follow-up statement
000 
WGCA72 TJSJ 160908
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
508 AM AST THU OCT 16 2008

VIC010-160917-
/O.EXP.TJSJ.FF.W.0084.000000T0000Z-081016T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
508 AM AST THU OCT 16 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 AM AST FOR SAINT CROIX 
...

DOPPLER WEATHER INDICATED THAT MOST OF THE SHOWERS AND THUNDERSTORMS 
THAT WERE AFFECTING THESE AREAS...HAD DIMINISHED IN INTENSITY OR 
MOVED AWAY FROM THE AREA. ALTHOUGH A BRIEF...SCATTERED SHOWER IS 
STILL POSSIBLE ACROSS THE FORMER WARNING AREA DURING THE NEXT HOUR 
OR SO...NO ADDITIONAL PERSISTENT HEAVY RAINFALL OR FLASH FLOODING IS 
EXPECTED. THEREFORE...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 1766 6465 1764 6490 1768 6494 1776 6494
      1780 6490 1782 6473 1780 6470 1780 6462
      1769 6462

$$

FC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 5:10 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Oct 15, 5:10 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
610 PM AST WED OCT 15 2008

.SYNOPSIS...MID TO UPPER LEVEL TROUGH ACROSS THE WESTERN ATLANTIC
DIGGING SOUTHWESTWARD ACROSS THE CARIBBEAN ISLANDS LATE THIS
AFTERNOON EXPECTED TO SHIFT ENE WITHIN THE FEW DAYS. AT THE SAME
TIME...THIS SYSTEM IS EXPECTED TO GRAB HURRICANE OMAR UNDER A
SOUTHWESTERLY FLOW FOR THE REMAINDER OF THIS PERIOD...MAKING OMAR
TO CONTINUE TO MOVE ENE FOR THE NEXT 24 TO 36 HOURS.

THEN...HIGH PRESSURE RIDGE WILL BUILD ACROSS THE WESTERN CARIB BY
FRIDAY...BRINGING A DRIER AND A RELATIVELY STABLE AIRMASS ACROSS
THE LOCAL AREA. HOWEVER...SOME SORT OF TROUGHFINESS WILL REMAIN
OVER THE FORECAST AREA THROUGH THE WEEKEND...MAKING THE LOCAL
ATMOSPHERE UNSTABLE FOR MODERATE TO LOCALIZED HEAVY SHOWER
ACTIVITY TO DEVELOP ACROSS THE CENTRAL INTERIOR PART OF THE ISLAND
FOR THE UPCOMING WEEKEND.

&&

.DISCUSSION...HURRICANE OMAR CONTINUES TO INTENSIFY LATE THIS
AFTERNOON...WHILE MOVING ENE. ST CROIX AND THE REST OF THE U.S.
VIRGIN ISLANDS MAY EXPERIENCE A DIRECT HIT OF OMAR LATER TONIGHT.

AT 500 PM AST...THE CENTER OF HURRICANE OMAR WAS LOCATED BY AN
AIR FORCE RESERVE UNIT HURRICANE HUNTER AIRCRAFT NEAR LATITUDE
15.9 NORTH...LONGITUDE 66.1 WEST OR ABOUT 150 MILES... 245 KM...SOUTHWEST
OF ST. CROIX AND ABOUT 175 MILES...SOUTH OF SAN JUAN PUERTO RICO.

OMAR IS MOVING TOWARD THE NORTHEAST NEAR 15 MPH. A GRADUAL
INCREASE IN FORWARD SPEED IS EXPECTED OVER THE NEXT DAY OR TWO. ON
THE FORECAST TRACK...OMAR IS EXPECTED TO MOVE THROUGH THE NORTHERN
LEEWARD ISLANDS LATE TONIGHT AND EARLY THURSDAY.

DATA FROM A HURRICANE HUNTER AIRCRAFT INDICATE MAXIMUM SUSTAINED
WINDS HAVE INCREASED TO NEAR 90 MPH WITH HIGHER GUSTS. OMAR IS A
CATEGORY ONE HURRICANE ON THE SAFFIR-SIMPSON SCALE. ADDITIONAL
STRENGTHENING IS FORECAST DURING THE NEXT 24 HOURS...AND OMAR
SHOULD BE A CATEGORY 2 HURRICANE BY THE TIME IT REACHES THE
NORTHERN LEEWARD ISLANDS. ALSO...STRONGER WINDS... ESPECIALLY IN
GUSTS...ARE LIKELY OVER ELEVATED TERRAIN.

HURRICANE FORCE WINDS EXTEND OUTWARD UP TO 15 MILES FROM THE
CENTER...AND TROPICAL STORM FORCE WINDS EXTEND OUTWARD UP TO 115
MILES.

FOR FURTHER INFORMATION ON OMAR AND THE EXPECT WX CONDITION
EXPECTED AS IT PASSES THROUGH THE FORECAST AREA...LOOK UP FOR THE
LATEST HURRICANE LOCAL STATEMENT AT THE FOLLOWING LINK:
HTTP://WWW.SRH.NOAA.GOV/SJU/EVENTS/2008/TROPICAL/OMAR/INDEX.PHP

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  86  76  87 /  80  70  50  50
STT  74  83  75  85 / 100 100  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HURRICANE WATCH FOR CENTRAL INTERIOR-EASTERN INTERIOR-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-PONCE AND
     VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-SOUTHWEST-WESTERN
     INTERIOR.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     TROPICAL STORM WARNING FOR CENTRAL INTERIOR-EASTERN INTERIOR-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-
     PONCE AND VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-
     SOUTHWEST-WESTERN INTERIOR.

     HURRICANE WARNING FOR CULEBRA-VIEQUES.

VI...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     HURRICANE WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
     ISLANDS.

&&

70/17/
Hazardous weather outlook, Oct 15, 7:33 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...DELAYED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
833 AM AST WED OCT 15 2008

AMZ710>745-PRZ001>013-161245-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
833 AM AST WED OCT 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

BANDS OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ASSOCIATED WITH
THE OUTER FRINGES OF HURRICANE OMAR...WILL CONTINUE TO MOVE NORTH
ACROSS PUERTO RICO TODAY...WITH MORE FREQUENT BANDS THEN
SPREADING OVER THE AREA LATE TONIGHT AND TOMORROW. PERIODS OF VERY
HEAVY RAINFALL AND LOCALIZED FLOODING WILL ACCOMPANY THESE SHOWERS
AND THUNDERSTORMS. RESIDENTS...VISITORS AND MOTORISTS CAN
THEREFORE EXPECT AREAS OF MODERATE TO HEAVY RAINFALL. DUE TO
ALREADY SATURATED SOILS ACROSS MUCH OF THE WATCH AREA...ANY
ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RIVER RISES
AND FLASH FLOODING...ALONG WITH MUDSLIDES AND DEBRIS FLOW. A FLASH
FLOOD WATCH AND A TROPICAL STORM WARNING REMAINS IN EFFECT FOR ALL OF
PUERTO RICO. ALSO...A HURRICANE WATCH IS IN EFFECT FOR ALL OF
PUERTO RICO...AND A HURRICANE WARNING IS IN EFFECT FOR VIEQUES AND
CULEBRA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HURRICANE OMAR WILL PASS THURSDAY CLOSE TO THE LOCAL AREA...AND
WILL EXIT THE LOCA AREA LATE THURSDAY AND EARLY FRIDAY. SHOWERS
AND THUNDERSTORMS WILL BE EXPECTED ASSOCIATED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE END OF THE WEEK.

AMZ715-725-VIZ001-002-161245-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
833 AM AST WED OCT 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

BANDS OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS ASSOCIATED WITH
THE OUTER FRINGES OF HURRICANE OMAR...WILL CONTINUE TO MOVE NORTH
ACROSS PUERTO RICO TODAY...WITH MORE FREQUENT BANDS THEN
SPREADING OVER THE AREA LATE TONIGHT AND TOMORROW. PERIODS OF VERY
HEAVY RAINFALL AND LOCALIZED FLOODING WILL ACCOMPANY THESE SHOWERS
AND THUNDERSTORMS. RESIDENTS...VISITORS AND MOTORISTS CAN
THEREFORE EXPECT AREAS OF MODERATE TO HEAVY RAINFALL. DUE TO
ALREADY SATURATED SOILS ACROSS MUCH OF THE WATCH AREA...ANY
ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RIVER RISES
AND FLASH FLOODING...ALONG WITH MUDSLIDES AND DEBRIS FLOW. A FLASH
FLOOD WATCH AND A TROPICAL STORM WARNING REMAINS IN EFFECT FOR ALL OF
PUERTO RICO. ALSO...A HURRICANE WATCH IS IN EFFECT FOR ALL OF
PUERTO RICO...AND A HURRICANE WARNING IS IN EFFECT FOR VIEQUES AND
CULEBRA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HURRICANE OMAR WILL PASS THURSDAY CLOSE TO THE LOCAL AREA...AND
WILL EXIT THE LOCA AREA LATE THURSDAY AND EARLY FRIDAY. SHOWERS
AND THUNDERSTORMS WILL BE EXPECTED ASSOCIATED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THE END OF THE WEEK.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:25 PM CDTFlash Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.